Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Northern Indiana

May 14, 2020LaPorte County, Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2020, 11:15 PM CDT for LaPorte County, Pulaski County, Starke County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 11:15 PM CDT (04:15 UTC)
Expired
May 14, 2020, 11:45 PM CDT
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KIWX 150415
SVRIWX
INC091-131-149-150500-
/O.NEW.KIWX.SV.W.0016.200515T0415Z-200515T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1215 AM EDT Fri May 15 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Pulaski County in northwestern Indiana...
  Starke County in northwestern Indiana...
  Central La Porte County in northwestern Indiana...

* Until 100 AM EDT/midnight CDT/.

* At 1213 AM EDT/1113 PM CDT/, severe thunderstorms were located
  along a line extending from near Malden to Dunns Bridge to Moody,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Knox, Winamac, North Judson, Kingsford Heights, Wanatah,
  Francesville, Hamlet, Medaryville, La Crosse, Koontz Lake, Oak
  Grove, Ripley, Hanna, Kingsbury, Monterey, Lomax, Beardstown, Ober,
  English Lake and Salem Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4148 8693 4163 8658 4151 8652 4143 8652
      4143 8649 4139 8647 4106 8648 4093 8693
TIME...MOT...LOC 0413Z 244DEG 36KT 4141 8706 4120 8696 4098 8699 

HAIL...0.88IN
WIND...60MPH
 
$$

CM
1 follow-up statement
653 
WWUS53 KIWX 150445
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1245 AM EDT Fri May 15 2020

INC091-131-149-150455-
/O.CAN.KIWX.SV.W.0016.000000T0000Z-200515T0500Z/
Pulaski IN-Starke IN-La Porte IN-
1245 AM EDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI...STARKE AND CENTRAL
LA PORTE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4148 8693 4163 8658 4151 8652 4143 8652
      4143 8649 4139 8647 4106 8648 4093 8693
TIME...MOT...LOC 0443Z 244DEG 36KT 4154 8669 4133 8659 4111 8663 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:48 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 14, 6:48 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
748 PM EDT Thu May 14 2020

.SYNOPSIS...
Issued at 316 PM EDT Thu May 14 2020

Showers and thunderstorms will continue this afternoon with
moderate to heavy rain. The severe threat has diminished. Wet
weather will continue into Friday. Saturday should be mostly dry,
but more rain will move in Saturday night and Sunday.

&&

.UPDATE...
Issued at 707 PM EDT Thu May 14 2020

Have made slight adjustments on POPs for the evening and overnight
hours. Convection over the next few hours should be contained
south of HWY 30 along the leading edge of an EML. Overall logic to
the forecast hasn't changed, another round of convection is
expected as a shortwave moves across the mid-MS valley sending
the ongoing convection over IA into the forecast area much later
tonight. Deep layer shear continues to look on the lower side
(20-25kt 0-6km) overnight while instability of 1000-2000 J/kg
continues to migrate northwards accompanied by dewpoints in the
mid to upper 60s.

One feature which could help in the shear department is the MCV
steadily moving northeast from southern MO. Given it's current
track, the center will likely slide across far NE IN/NW OH. This
wouldn't be a great trajectory for storm organization for most of
the area, but if a storm can initiate on the east side of the
center then it would be in a better environment. The HRRR has
picked up on this feature which shows most of the additional
storms developing on the N to NE side of the MCV north of Hwy 30.
Should this prove true, then the MCV wouldn't provide much aid to
storm intensity.

Continue to think the greatest severe hazards tonight remain
strong to damaging wind gusts and heavy rain leading to flooding.
Will likely add our remaining MI counties into the watch given the
influences of the MCV allowing for a greater eastward expansion
of storms as it moves north around midnight.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 316 PM EDT Thu May 14 2020

A shortwave currently over central Illinois is pushing an MCS
across northern Indiana this afternoon, and will eventually move
into northern Ohio. Showers and thunderstorms with moderate to
heavy rain can therefore be expected through early evening. The
forecast area remains in the warm sector with the warm front over
southern Michigan and the cold front extending from Wisconsin back
across the plains. It has become quite warm and humid with highs
in the 60s north to mid 70s southeast, and dewpoints in the 60s.
This has allowed the area to become fairly unstable with MUCAPE
500-1000 J/kg. However, shear is marginal at around 30 kts and
forecast to decrease this evening. With ongoing rain and
associated cooling, expect instability to decrease as well, and a
limited severe weather threat. Yet there could still be some
gusty winds up to 45 mph.

The current round of storms is expected to move out of the area by
late evening. There may be a break in activity, and then another
shortwave will move in from west around midnight with more showers
and thunderstorms. The biggest threat with this complex will be
heavy rain, especially across northwest Indiana and southwest
Michigan. An additional 1 to 2 inches will be possible during this
period, and some localized flooding or ponding of water could
occur. A Flood Watch has been issued.

The cold front will move through the area around mid-day Friday,
pushing moisture eastward. By evening, most of the area will start
to dry out and clouds will scatter. However, the front will stall
over the Ohio Valley, and light rain could persist over the
southeast counties. Despite the cold front, it will be mild on
Friday with highs in the 70s except 60s near Lake Michigan. Highs
are likely to occur early though, with cooler air moving in late
afternoon with the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 316 PM EDT Thu May 14 2020

A transitory ridge of high pressure will build in on Friday night
into Saturday morning. Dry weather may not last long though, with
another low pressure system poised to bring more rain and
thunderstorms on Saturday night into Sunday as a deep closed low
swings through the Great Lakes. Lingering showers due to wrap-
around moisture are now also forecast to persist on Monday and
possibly Tuesday as the low stalls over the SE US. Dry conditions
should return for Wednesday and Thursday, but confidence is low
since latest model runs hold onto the low through the end of the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 707 PM EDT Thu May 14 2020

Chances for convection will keep confidence low for the 00z TAf
cycle. Initial round of convection has already gone through the
terminals and we should see a lull of activity over the first
couple of hours. Models show an additional round of convection
possible for KFWA as a MCV over southern MO continues to move
northeast with time. KSBN could miss out on convection from this
feature and have it's chances associated more with the eastward
progression of the complex of storms over IA. Have made
adjustments at both terminals to try to capture this brief lull
and renewal of convection at the terminals.

Given the slow progression of the convection and associated cold
front, KSBN will likely see the greatest impacts overnight. A
Prolonged period of degraded ceilings and visby is expected when
convection moves over the terminals. Outside of the initial
convection may have to wait until closer to 12z for the front to
bring convection to the terminals. Have also maintained LLWS
mention overnight as a strong LLJ moves over the terminals and
surface winds drop below 10kt.

An return to VFR is possible at the very end of this TAF cycle as
the cold front moves southeast of the terminals. Have introduced
this improvement with this issuance.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Friday morning for INZ003>005-012-014.

MI...Flood Watch through Friday morning for MIZ077>079.

OH...NONE.
LM...NONE.
&&

UPDATE...CM
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 6:56 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
756 PM EDT Thu May 14 2020

INZ006>009-013-015>018-020-022>027-032>034-OHZ001-002-004-005-015-
016-024-025-160000-
Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
756 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Thunderstorms will be possible into tonight across much of the
area. The severe weather threat has diminished, although there could
be a few strong wind gusts. Heavy rain is also possible, which could
cause some ponding of water and minor flooding in areas that see
repeated rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for thunderstorms exist Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
756 PM EDT Thu May 14 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight, which may cause
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Saturday night into Sunday.

INZ003>005-012-014-MIZ077>081-160000-
La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
756 PM EDT Thu May 14 2020 /656 PM CDT Thu May 14 2020/

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms capable of producing heavy rain are expected
overnight. An additional 1 to 2 inches of rain with locally higher
amounts will be possible. This could cause some ponding of water and
minor flooding in areas that see repeated rainfall. These storms may
also be capable of producing strong wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are expected Friday morning. These storms will be
capable of producing locally heavy rainfall which could lead to
flooding of poor drainage areas.

Additional chances for thunderstorms exist Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 5:59 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 SSE VAN WERT          40.84N 84.57W
05/14/2020                   VAN WERT           OH   EMERGENCY MNGR

            APPROXIMATELY ONE MILE TRACK OF DAMAGE THAT
            INCLUDED TWO 3FT DIAMETER TREES SNAPPED,
            SHINGLES BLOWN OFF HOME, AND SEVERAL LIMBS
            SNAPPED.

&&

AGD
Special weather statement, May 14, 8:09 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
909 PM EDT Thu May 14 2020

INZ016-017-150145-
Whitley-Kosciusko-
909 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY AND SOUTHEASTERN
KOSCIUSKO COUNTIES...

At 908 PM EDT, a strong thunderstorm was located near Pierceton, or
near Winona Lake, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warsaw, Columbia City, Winona Lake, Tri-lakes, Pierceton, Etna,
Larwill, Sidney, Ridinger Lake, Lorane, Blue Lake, Goose Lake,
Coesse, Collins, Ormas, Packerton and Wooster.

&&

LAT...LON 4124 8590 4130 8563 4130 8554 4127 8554
      4126 8535 4118 8532 4118 8534 4113 8534
      4107 8584
TIME...MOT...LOC 0108Z 256DEG 38KT 4118 8577

HAIL...0.50IN
WIND...50MPH

NWS
Local storm report, May 14, 9:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             2 SW EGE                41.27N 85.31W
05/14/2020  E0.50 INCH       NOBLE              IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Special weather statement, May 14, 10:43 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1143 PM EDT Thu May 14 2020

INZ005-006-008-016-017-150415-
Lagrange-Whitley-Noble-Kosciusko-Elkhart-
1143 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...NOBLE...
NORTHWESTERN WHITLEY...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN
LAGRANGE COUNTIES...

At 1143 PM EDT, a strong thunderstorm was located over North Webster,
or 7 miles southeast of Syracuse, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kendallville, Ligonier, Syracuse, Avilla, Albion, Rome City, Topeka,
North Webster, Pierceton, Swan, Etna, Wolcottville, Leesburg,
Cromwell, Brimfield, Big Barbee Lake, Honeyville, Ridinger Lake,
Merriam and Big Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 8552 4135 8519 4131 8519 4117 8570
      4134 8589
TIME...MOT...LOC 0343Z 237DEG 37KT 4134 8567

HAIL...0.25IN
WIND...40MPH

CM
Special weather statement, May 14, 10:49 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1149 PM EDT Thu May 14 2020

MIZ077-150415-
Berrien-
1149 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERRIEN COUNTY...

At 1148 PM EDT, a strong thunderstorm was located near Bridgman, or 9
miles northwest of Buchanan, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Bridgman, Berrien Springs,
Stevensville, Shorewood-Tower Hill, Shorewood-Tower Hills-Harbert,
Baroda, Shoreham, Eau Claire, Galien, Glendora, New Troy, Sawyer and
Harbert.

This includes Interstate 94 in Michigan between mile markers 10 and
29.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4192 8622 4191 8622 4179 8654 4191 8667
      4192 8666 4196 8663 4211 8647
TIME...MOT...LOC 0348Z 238DEG 21KT 4191 8652

HAIL...0.25IN
WIND...40MPH

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:09 PM CDTSpecial Weather StatementIWXKosciusko, Whitley36 min
May 14, 10:43 PM CDTSpecial Weather StatementIWXNoble32 min
May 14, 10:53 PM CDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Noble39 min
May 14, 11:32 PM CDTSpecial Weather StatementIWXSteuben43 min
May 14, 11:54 PM CDTAreal Flood AdvisoryIWXLaGrange, Steuben3 hr
May 15, 1:01 AM CDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph, Starke5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.